Alert archive / Pennsylvania / Flash Flood Warnings in 2013

Flash Flood Warning 16, NWS State College, PA

July 3, 2013Somerset County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 3, 2013, 4:41 PM EDT for Somerset County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2013, 4:41 PM EDT (20:41 UTC)
Expired
Jul 3, 2013, 7:30 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 105 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2013-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 447 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2013-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
447 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WGUS51 KCTP 032041
FFWCTP
PAC111-032330-
/O.NEW.KCTP.FF.W.0016.130703T2041Z-130703T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
441 PM EDT WED JUL 3 2013

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN SOMERSET COUNTY...

* UNTIL 730 PM EDT...

* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FALLING FROM A LINE OF SLOW MOVING THUNDERSTORMS 
  OVER WESTERN SOMERSET COUNTY. RAINFALL RATES OF 2 TO 3 INCHES PER 
  HOUR WERE COMMON WITHIN THIS LINE OF THUNDERSTORMS. VERY WET       
  GROUND MEANS THAT ONLY AROUND 1.2 INCHES OF RAIN WOULD BE NEEDED 
  TO BEGIN FLOODING. EXPECT ANOTHER INCH OR MORE OF RAIN IN MANY 
  LOCATIONS NEAR LAUREL RIDGE OVER THE NEXT HOUR.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  CONFLUENCE...SEVEN SPRINGS...BOSWELL...ACOSTA AND ADJACENT RURAL 
  AREAS IN WESTERN SOMERSET COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE IN STATE
COLLEGE THROUGH TWITTER OR FACEBOOK.

&&

LAT...LON 3971 7939 3974 7941 3982 7937 3985 7942
      3991 7941 4012 7921 4013 7918 4018 7915
      4029 7906 4026 7890 4025 7889 4025 7884
      4003 7908 3972 7921

$$

FORECASTER: LAMBERT/EVANEGO/RXR
1 follow-up statement
996 
WGUS71 KCTP 032240
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
640 PM EDT WED JUL 3 2013

PAC111-032245-
/O.CAN.KCTP.FF.W.0016.000000T0000Z-130703T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOMERSET PA-
640 PM EDT WED JUL 3 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN SOMERSET
COUNTY...

EARLIER SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN HAVE MOVED 
NORTH...OR DISSIPATED ACROSS THE REGION. SMALL STREAMS DRAINING FROM 
LAUREL RIDGE TO THE WEST OF ROUTE 219 COULD STILL BE RUNNING NEAR 
BANKFULL EARLY THIS EVENING...WITH SOME MINOR FLOODING FROM PONDING 
OF WATER IN LOW SPOTS ON ROADS.

ADDITIONAL RAIN FROM SCATTERED SHOWERS AND THUNDERSTORMS THIS 
EVENING WILL BE LESS THAN ONE-QUARTER OF AN INCH.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE IN STATE 
COLLEGE THROUGH TWITTER OR FACEBOOK.

LAT...LON 3971 7939 3974 7941 3982 7937 3985 7942
      3991 7941 4012 7921 4013 7918 4018 7915
      4029 7906 4026 7890 4025 7889 4025 7884
      4003 7908 3972 7921

$$

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 4:11 PM EDT, 30 minutes earlier.

Area forecast discussion, Jul 3, 4:11 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
411 PM EDT WED JUL 3 2013

.SYNOPSIS...
A BERMUDA HIGH WILL CONTINUE TO DIRECT A PLUME OF DEEP TROPICAL
MOISTURE INTO THE LOCAL AREA THROUGH THE UPCOMING WEEKEND. THE
HIGH PRESSURE WILL BE MOVING WESTWARD AND SHOULD SERVE TO WEAKEN
THE UPPER LOW STATIONED OVER THE CENTRAL STATES. THESE SMALL
CHANGES TO THE BIG PICTURE WILL MEAN ONLY SMALL CHANGES TO THE
FORECAST OF SCATTERED DAILY SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THE SPRINKLES IN THE LOWER SUSQ ARE PRETTY MUCH TOAST. BUT
SCATTERED/NUMEROUS STORMS ARE STILL EXPECTED AS RUC/SPC MESO ANALYSIS
MLCAPES ARE ABOVE 1000 OVER ALL THE AREA AND LAPS/MSAS LI/S
DECIDEDLY NEGATIVE RIGHT NOW. HOWEVER...TEMPS MILD/WARMISH ALOFT.
THUS...NOT MUCH ON THE SCOPE JUST YET. TALL CU ARE VISIBLE ON SAT
PICS - ESP OVER THE NRN MTS. CONVECTIVE TEMPS OFF LAPS SOUNDINGS
ARE JUST A DEG OR TWO AWAY AT 2 PM. THE SHEAR AND WIND PROFILES
RATHER UNIMPRESSIVE AND STORM MOTION SEEMS STEADY AND TO THE NE.
THREAT FOR FLASH FLOODING LOW BUT NOT GONE TOTALLY WITH STEADY
STORM MOTION BUT HIGH PWATS. LOWEST FFG IS ALONG THE WESTERN
BORDER AND IN THE ALLEGHENY MTS...WHERE LESS THAN AN INCH IN AN
HOUR MAY PRODUCE FLOODING. THE SCENT MTS ARE SAFEST WITH 1HR FFG
IN THE 2-3INCH RANGE.

THE SHRA/TSRA SHOULD DIE DOWN EARLY THIS EVENING AND LEAVE ONLY
ISOLD SHOWERS FOR THE REST OF THE NIGHT. ANY CLEARING WILL CREATE
PATCHY FOG DUE TO HIGH DEWPOINTS AND LIGHT WIND. MDLS GENERATE
T/SHOWERS OVER WV AND ERN OH TONIGHT...AND IF THEY DO FORM...THEY
COULD BRUSH THE NW BY SUNRISE. OTHERWISE...MOST AREAS WILL HAVE
TO WAIT UNTIL AFTN TO SEE IF THEY WILL GET THE PASSING SHOWERS
WHICH HAVE BEEN IN THE FORECAST FOR MANY DAYS. THE THOUGHT OF A
BIT OF A CAP OF WARM TEMPS ALOFT NUDGING INTO THE EASTERN COS FOR
THE DAY ON THURSDAY IS STILL VALID AND CONVECTION SHOULD BE
SUPPRESSED MORE-SO IN THE EAST THAN OVER THE WEST...DESPITE MUCH
HIGHER CAPES FCST IN THE EAST. COVERAGE SHOULD NOT WARRANT MORE
THAN LOW-END LIKELY POPS IN THE WEST AND JUST A 20 POP IN THE SE.
PERSISTENCE AND CONTINUITY HIGH IN THE TEMP FORECASTS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
WESTERN ATLANTIC RIDGE BUMPS IN EVEN MORE ON THURSDAY...AND THE
UPPER LOW OPENS/FILLS EVEN MORE. THE MODELS HAVE TRENDED
CONVECTIVE PRECIPITATION FOCUS AND THEREFORE CHANCES TO THE
NORTHWEST HALF OF THE AREA. THE HIGH PRESSURE RIDGE WHICH COULD
POTENTIALLY STIFLE ANY INSTABILITY DUE TO SINKING MOTION AND
WARMER TEMPS ALOFT. HOWEVER...THERE SHOULD BE ENOUGH FOR SCATTERED
SHOWERS THE AFTERNOON AND EARLY EVENING IN THE NW HALF...AND ISOLD
SHOWERS IN THE SE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
VERY WARM AND HUMID REMAINS THE RULE AS MODEL GUIDANCE CONTINUES
TO PREDICT A RETROGRESSION OF THE MIDWEST UPR TROF/WWRD EXPANSION
OF THE WESTERN ATLANTIC UPPER RIDGE/BERMUDA HIGH INTO THE EAST
COAST THROUGH THE LONG TERM PERIOD. THIS SHOULD LEAD TO A GRADUAL
DECREASE IN THE DAILY CHANCE OF SHOWERS AND STORMS THROUGH THE
PERIOD. HOWEVER...IT WILL REMAIN FAIRLY ACTIVE CONVECTIVELY
DIURNALLY INTO LATE WEEK.

DAILY MAX TEMPS WILL BE NEAR NORMAL AND DAILY MINS WILL BE ABOVE
NORMAL AS HIGH DEWPOINTS KEEP MORNING LOWS FROM DROPPING OFF TOO
FAR.

THE UPPER LEVEL HIGH THAT IS DOMINATING THE PATTERN BREAKS DOWN
AND RETREATS OUT INTO THE ATLANTIC BY SUNDAY. THIS WILL ALLOW A
TROUGH TO MOVE THROUGH THE REGION LATE SUNDAY...EARLY MONDAY. THE
GFS AND EC DISAGREE ON TIME OF THIS FEATURE...HOWEVER BOTH AGREE
THAT IT WILL PASS BY MONDAY AFTERNOON. THIS TROUGH WILL BE
ASSOCIATED WITH A FRONTAL BOUNDARY..AND ALONG WITH THE SOUTHERLY
FLOW COULD BE THE NEXT CHANCE FOR ORGANIZED STORMS. THAT SYSTEM
WILL USHER IN A PATTERN SHIFT INTO NEXT WEEK WHICH WILL SEE A MORE
ZONAL FLOW.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
LOW CLOUDS GONE AT 19Z IN ALL BUT MDT...AND THEY ARE BREAKING
UP...TOO. AS THE AFTN WEARS ON AND TEMPS WARM...THE PINPOINT SHRA
THAT HAVE BRIEFLY SHOWN UP ON RADAR SHOULD BECOME BIGGER AND MORE
WIDESPREAD. THEREFORE...ISOLD/SCT MVFR COULD OCCUR. THE CONVECTION
SHOULD BE MAINLY DIURNAL AND DIE DOWN FOR THE MOST PART LATER THIS
EVENING. PATCHY FOG IS EXPECTED TONIGHT - ESP IN PLACES WHERE IT
RAINS. THERE COULD BE SOME LOWERED/MVFR CIGS RETURN TONIGHT.
OVERNIGHT CONVECTION OVER WV/OH COULD SLIP INTO BFD AND PERHAPS
JST AROUND SUNRISE ON THURS. EXPECT A RETURN OF DIURNAL CU AND
TSRA ON THURS...BUT MAINLY OVER THE NWRN HALF OF THE AREA. MDT AND
LNS HAVE THE LOWEST THREAT FOR TSTM-RELATED FLIGHT RESTRICTIONS.
COVG AND PROB UNCERTAIN ENOUGH TO ONLY MENTION SHRA AT BFD IN THE
MORNING AND WILL ALSO THROW IN VCSH TO ALL BUT LNS/MDT BEFORE THE
END OF THE TAF PERIOD.

THE CONTROLLING FACTORS OF THE UPPER LOW/TROUGH OVER THE CENTRAL
STATES AND BIG WRN ATLC/BERMUDA RIDGE WILL MORPH A BIT FOR
THURSDAY AND FRIDAY. THE RIDGE WILL NUDGE WWD WHILE THE LOW
FILLS/LIFTS A BIT...BUT REMAINS STRONG ENOUGH TO HELP DRAW THE
DEEP TROPICAL MSTR UP INTO THE AREA THROUGH THE ENTIRE WEEKEND.
THEREFORE...ONLY MINOR TWEAKS TO THE DAILY FORECASTS OF DIURNAL
CONVECTION MAINLY OVER THE MTS WILL BE NECESSARY.

OUTLOOK...
FRI-MON...PATCHY FOG AM...ISOLD/SCT TSRA - MAINLY IN THE AFTN.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...CERU/GARTNER
AVIATION...DANGELO
Hazardous weather outlook, Jul 3, 4:59 AM EDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
459 AM EDT WED JUL 3 2013

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-040900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
459 AM EDT WED JUL 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE REGION REMAINS VERY WET FROM SEVERAL DAYS OF RAIN...SO THE
DEVELOPMENT OF ANY NEW SHOWERS OR THUNDERSTORMS MAY YET POSE THE
THREAT FOR LOCALIZED FLOODING. WE URGE PEOPLE WHO LIVE IN NORMAL
FLOOD PRONE AREAS...OR IN PLACES OF POOR DRAINAGE TO STAY TUNED TO
LATEST FORECASTS AND STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 3, 4:09 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
409 PM EDT WED JUL 3 2013

PAZ033-032045-
SOMERSET PA-
409 PM EDT WED JUL 3 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOMERSET COUNTY
THROUGH 445 PM EDT...

AT 404 PM EDT...A SLOW MOVING LINE OF STRONG THUNDERSTORMS WAS
LOCATED FROM SEVEN SPRINGS TO FRIENDSVILLE TO 12 MILES SOUTHEAST OF
ACCIDENT...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL
CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS. THESE STORMS WILL
AFFECT SEVEN SPRINGS...ADDISON AND CASSELMAN.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100
AND 120.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
40...ROUTE 219.

LAT...LON 3973 7941 3982 7937 3983 7939 4005 7929
      4012 7921 4013 7918 4015 7917 4026 7908
      4026 7891 3996 7890 3972 7881 3971 7939

FORECASTER: LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:09 PM EDTSpecial Weather StatementCTPSomerset36 min
Jul 3, 7:29 PM EDTSpecial Weather StatementCTPElk61 min

Nearby

Flash Flood Warnings in Pennsylvania, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.